Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Gun Bea Kim 1 Article
Acute Respiratory Failure due to Fatal Acute Copper Sulfate Poisoning : A Case Report
Gun Bea Kim
J Korean Soc Clin Toxicol. 2015;13(1):36-39.   Published online June 30, 2015
  • 84 View
  • 1 Download
AbstractAbstract PDF
Copper sulfate is a copper compound used widely in the chemical and agriculture industries. Most intoxication occurs in developing countries of Southeast Asia particularly India, but rarely occurs in Western countries. The early symptoms of intoxication are nausea, vomiting, diarrhea, and abdominal cramps, and the most distinguishable clue is bluish vomiting. The clinical signs of copper sulfate intoxication can vary according to the amount ingested. A 75-year old man came to our emergency room because he had taken approximately 250 ml copper sulfate per oral. His Glasgow Coma Scale (GCS) score was 14 and vital signs were blood pressure 173/111 mmHg, pulse rate 24 bpm, respiration rate 24 bpm, and body temperature $36.1^{circ}$ .... Arterial blood gas analysis (ABGa) showed mild hypoxemia and just improved after 2 L/min oxygen supply via nasal cannula. Other laboratory tests and chest CT scan showed no clinical significance. Three hours later, the patient's mental status showed sudden deterioration (GCS 11), and ABGa showed hypercarbia. He was arrested and his spontaneous circulation returned after 8 minutes CPR. However, 22 minutes later, he was arrested again and returned after 3 minutes CPR. The family did not want additional resuscitation, so that he died 5 hours after ED visit. In my knowledge, early deaths are the consequence of shock, while late mortality is related to renal and hepatic failure. However, as this case shows, consideration of early definite airway preservation is reasonable in a case of supposed copper sulfate intoxication, because the patients can show rapid deterioration even when serious clinical manifestation are not presented initially.

JKSCT : Journal of The Korean Society of Clinical Toxicology